Allergic Antibiotic Drug Reactions – Am I Truly Allergic to Penicillin?

shutterstock_124906745shutterstock_46021174I had a patient who came in recently with his parents because he broke out in a rash all over his body after starting an antibiotic for an infection in his throat.  The parents were obviously concerned that he was allergic to the antibiotic and wanted to know what to do to help him.

Allergies to medications, especially to antibiotics such as penicillin are common, but it’s sometimes confusing to know whether or not it’s a true drug allergy, a skin rash from the infection or perhaps not an allergy at all.  Yesterday a patient told me that they are allergic to penicillin, and when I asked them what happens he takes it he said that he’s unsure – he just knows he allergic because his father was. I was alarmed that he thought he had an allergy to a potentially life saving medication only because a family member had long ago told him that they had an allergy to penicillin.

About 10% of patients report an allergy to penicillin when asked, however most people who believe they are allergic can take penicillin without a problem either because they were never truly allergic or because there allergy to penicillin has resolved over time. Only about 20% of people will be allergic to penicillin 10 years after the initial allergic reaction if they are not exposed to it again during this time period.

Definition:  Penicillin is a common antibiotic that is prescribed for strep throat, ear infections as well as pneumonia and many other infections.  It is part of a family of medications called beta lactams which include: Penicllin G, amoxicillin, ampicillin, oxacillin, cloxacillin, dicloxacillin, piperacillin, and nafcillin.  A patient who is allergic to one of these penicillin medications is presumed to be allergic to any of them in this group.

The Reaction:  It’s very important to tell your medical provider in as much detail as possible what the reaction is that happens if you take the medication rather than just listing it as an allergy.  If your medical provider writes down that you are allergic to an antibiotic and it’s not a true allergy, this might mean that the next time they get an infection, you get a less effective or more toxic antibiotic.

It’s important to distinguish between a true allergy and “adverse reactions.” Adverse reactions are unexpected reactions that occur after taking a medication which are common but not true allergies.  Some patients report an adverse reaction as an allergy because they don’t want to be given this medication in the future.  For example, I had a patient tell me that they could not take prednisone because they are allergic.  When I asked what happens if he takes it, he replied – “I don’t like the taste.”   Unfortunately there are a limited number of medications, and they are most often grouped into families.  If you are truly allergic to one medication in the family, this eliminates the possibility of taking any other medication in the same family.  An entire group of potentially helpful medications might have been withheld from this patient only because he doesn’t like the taste of one of them in this group.  Another example of a non-allergic adverse reaction is nausea and/or diarrhea.  By listing penicillin as an allergy because the patient gets nausea or diarrhea after taking might lead to antibiotic failure or resistance which can be costly and prolong illness.

It’s important to keep in mind that the care that you receive by your medical providers when you are ill might be negatively impacted by an improperly labeled allergy in your medical records.

Rashes:  There are different kinds of rashes that can occur after taking penicillin or other antibiotics.  Some rashes such as hives are raised, intensely itchy and they come and go over hours. Another type of rash is flat, blotchy and spread over days but do not change by the hour and are less likely to represent a dangerous allergy.  These rashes start after several days of treatment.  We call these rashes a drug induced exanthem.  Taking a photograph of your rash and bringing it to your doctor may be helpful if the rash changes.

True Allergic Reactions:  hives, angioedema (swelling of the face/lips), throat tightness, wheezing, coughing, trouble breathing from asthma type reactions are all important to distinguish from “adverse reactions” as I mentioned above.  When you list a medication allergy, make sure you describe which of these symptoms that the medication caused.  These types of reactions only occur in 1-5% of people.  It is important to tell your medical provider if you have had any of these symptoms because a past history indicates that the patient might develop a more severe infection such as anaphylaxis in the future if given the medication again.

Anaphylaxis:  This is a true medical emergency caused by a potentially life-threatening allergic reaction.  The symptoms involve the allergic reaction as well as low blood pressure, trouble breathing, abdominal pain, swelling of the throat or tongue and or diarrhea/vomiting.

Penicillin Allergy Testing:  Testing for a penicillin allergy might be important ifin people who have a suspected penicillin allergy and require it to treat a life-threatening condition for which no alternative antibiotic is appropriate.  It may also be appropriate for people who have frequent infections and have suspected allergies to many antibiotics, leaving few options for treatment.  About 90% of patients tested will not have a penicillin allergy either because they lost the allergy over time or were never allergic in the first place.  We do not routinely do allergy testing in the primary care or urgent care setting, it is done under the supervision of an allergist.

Cephalosporin Allergy:  Allergic reactions are less common than reactions to penicillin.  People with a penicillin allergy have a small risk of having an allergic reaction to cephalosporins.  Cephalosporins are a class of antibiotics closely related to penicillin.  Some of these medications include cephalexin, cefaclor, cefuroxime, cefadroxil, cepradine, cefprozil, loracarbef, ceftibuten, cefdinir, cefditoren, cefpodoxime, and cefixime.

Treatment:  For true allergic reactions stopping the medications as soon as possible is obviously important.  The following is an example of what I might do for a severe allergic reaction, but it may differ if you go a different facility or depending on the circumstances.

For mild urticaria:  Observation and consider diphenhydramine 25-50 mg PO/IM or 25mg IV

For severe urticara:  Diphenhydramine 25-50mg PO/IM or 25mg IV, Corticosteroids/Solumedrol 80-125mg IV,  IV fluids and/or epinephrine at a dose of 0.3mg 1:1000 IM (Epi-Pen).  If giving epinephrine, I usually have the patient transported to the hospital because they will need monitoring for rebound allergic reaction once the epinephrine wears off.

For Laryngeal Edema:  Give O2 by mask 6-10L

For Anaphylaxis-like reactions:  Suction as needed, elevate legs, O2 10L by mask, IV fluids (NS or LR), and Epinephrine 1:1000 0.3mg IM (Epi-Pen).  For bronchospasm, add Albuterol MDI 2-3 puffs, Antihistamine: Diphenhydramine 25-50mg IM or IV and Corticosteroids/Solumedrol 80-125mg IV and await transport to the hospital

For Hypotension:  Elevate legs, Oxygen by mask, use IV fluids, Epi-Pen and await transport to the hospital

Vagal Reaction:  Elevate legs, 02 by mask at 10L, IV fluids (NS/LR wide open)

For Angina:  02 by mask at 10L, IV fluids:  Administer slowly, Nitroglycerine 0.4mg sublingually; may repeat p5 min x 3 doses, Morphine 2mg IV and await transport to the hospital

For hypertension:  02 by mast at 10L, IV fluids:  Administer slowly, Nitroglycerine 0.4mg sublingually, may repeat q5 minutes x 3 doses and await hospital transport

For seizures: Suction/Protect Airway and monitor for obstruction by tongue.  O2 by mask if not vomiting.  If caused by hypotension, treat accordingly and if uncontrolled consider anticonvulsant such as diazepam and await hospital transport

For hypoglycemia:  O2 by mask at 10L, IV fluids D5W or glucose tablet

I recommend that patients who have known severe allergies to insect or bee stings carry an EpiPen with them.

If you’d like more information about allergic reactions to medications, check out the American Academy of Allergy Asthma & Immunology website:  http://www.aaaai.org/conditions-and-treatments/library/at-a-glance/medications-and-drug-allergic-reactions.aspx

This document is for informational purposes only, and should not be considered medical advice for any individual patient.  If you have questions please contact your medical provider.

 

I hope that you have found this information useful.  Wishing you the best of health,

Scott Rennie, DO

Blog: https://doctorrennie.wordpress.com

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s